Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 133, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 11, 2011, 2:50 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2011, 2:50 PM MDT (20:50 UTC)
- Expired
- Jul 11, 2011, 3:28 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 44 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
858
WUUS55 KBOU 112050
SVRBOU
COC035-039-112145-
/O.NEW.KBOU.SV.W.0133.110711T2050Z-110711T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUL 11 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
* UNTIL 345 PM MDT
* AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 2
MILES NORTHEAST OF CASTLE ROCK...OR 24 MILES SOUTH OF DENVER...
MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CASTLE
PINES...THE PINERY...PONDEROSA PARK...PARKER...FRANKTOWN...
ELIZABETH...CASTLE ROCK AND BEVERLY HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.
LARGE HAIL...INTENSE RAINFALL AND STRONG DAMAGING WINDS ARE LIKELY
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.
&&
LAT...LON 3942 10497 3957 10472 3957 10466 3948 10459
3929 10459 3928 10487
TIME...MOT...LOC 2050Z 243DEG 10KT 3940 10481
WIND...HAIL 60MPH 1.00IN
$$
BAKER1 follow-up statement
606
WWUS55 KBOU 112128
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT MON JUL 11 2011
COC035-039-112131-
/O.CAN.KBOU.SV.W.0133.000000T0000Z-110711T2145Z/
ELBERT CO-DOUGLAS CO-
328 PM MDT MON JUL 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.
THIS THUNDERSTORM...NOW TRACKING EAST OVER NORTHEAST ELBERT
COUNTY...MAY STILL CONTINUE TO PRODUCE HAIL UP TO A HALF INCH IN
DIAMETER...VERY HEAVY RAINFALL...AND WIND GUSTS TO ABOUT 40 MPH.
WEATHER SPOTTERS IN CENTRAL DOUGLAS COUNTY REPORTED PEA TO MARBLE
SIZE HAIL PILED UP SEVERAL INCHES DEEP WITH THIS STORM. AUTOMATED
RAIN GAUGES IN THE AREA HAVE SO FAR RECORDED AROUND AN INCH OF RAIN
IN A SHORT TIME WITH THIS STORM.
LAT...LON 3942 10497 3957 10472 3957 10466 3948 10459
3929 10459 3928 10487
TIME...MOT...LOC 2121Z 243DEG 10KT 3944 10471
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:25 AM MDT, 11 hours 25 minutes earlier.
Area forecast discussion, Jul 11, 3:25 AM MDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 325 AM MDT MON JUL 11 2011 .SHORT TERM...FLOW OF SUBTROPICAL MOISTURE IN SW FLOW ALOFT WILL CONTINUE OVER THE RGN THRU TONIGHT. ONCE AGAIN EXPECT SCT TSTMS TO DEVELOP BY MIDDAY IN THE MTNS AND FOOTHILLS WITH ADDITIONAL ACTIVITY FORMING OVER NERN CO BY MID AFTN. OVERALL MID LVL FLOW WILL BE SOMEWHAT WEAKER TODAY WITH PRECIPITABLE WATER VALUES SLIGHTLY HIGHER THAN YESTERDAY SO STORMS WILL BE SLOWER MOVING AND MAY PRODUCE HIGHER RAINFALL RATES AS A FEW AREAS COULD SEE A COUPLE OF INCHES IN LESS THAN AN HOUR OVER NERN CO. NOT SURE HOW WIDESPREAD HEAVY RAINFALL WILL BE SO WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS POINT. ONCE AGAIN SVR POTENTIAL WILL BE ON THE LOW SIDE WITH SOMEWHAT WEAKER FLOW ALOFT. AS FAR AS HIGHS WILL KEEP READINGS SIMILAR TO YESTERDAY. FOR TONIGHT CONVECTION WILL LINGER OVER NERN CO WITH BOTH THE NAM AND GFS FOCUSING HEAVIEST RAINFALL OVER THE FAR NERN CORNER SO THAT IS WHERE I WILL PLACE THE HIGHEST POPS FOR THIS EVENING. .LONG TERM...ON TUESDAY...THE UPPER RIDGE CENTER IS OVER THE SOUTHEASTERN UNITED STATES...AND THERE IS A WEAK UPPER LOW JUST SOUTHEAST OF COLORADO. MODELS SHOW THIS PATTERN CONTINUING THROUGH MUCH OF TUESDAY NIGHT. ON WEDNESDAY...THE CENTER OF THE UPPER RIDGE IS PROGGED TO SLIDE WESTWARD INTO CENTRAL TEXAS...CONTINUING THERE WEDNESDAY NIGHT. FOR THE MOST PART...THE FLOW ALOFT FOR THE CWA IS LIGHT AND SOUTHWESTERLY. THE QG VERTICAL VELOCITY FIELDS SHOW WEAK UPWARD MOTION OVER THE FORECAST AREA INTO WEDNESDAY...THEN WEAK DOWNWARD MOTION IS PROGGED. IN THE LOWER LEVELS...MODELS CONTINUE SHOWING A SURGE OF SLIGHTLY COOLER AIR AND UPSLOPE FLOW TUESDAY AND TUESDAY NIGHT. NORMAL WIND PATTERNS ARE LIKELY ON WEDNESDAY AND WEDNESDAY NIGHT. MOISTURE CONTINUES TO BE QUITE PREVALENT ON THE MODELS...ESPECIALLY INTO WEDNESDAY MORNING. BOUNDARY LAYER DEW POINTS ARE IN THE 55 TO 65 F RANGE FOR THE PLAINS AND LOWER FOOTHILLS TUESDAY THROUGH WEDNESDAY EVENING. PRECIPITABLE WATER VALUES ARE IN THE 1.00 TO 1.50 INCH RANGE TUESDAY THROUGH LATE WEDNESDAY EVENING. ON TUESDAY...THE EASTERN PLAINS WILL BE PRETTY STABLE INITIALLY...BUT BY LATE DAY AND EVENING...THERE IS DECENT CAPE OVER MOST AREAS. THE CAPE IS FAIR FOR LATE DAY WEDNESDAY. THE QPF FIELDS HAVE DECENT AMOUNTS OF MEASURABLE RAINFALL FOR MUCH OF THE CWA FROM MID TUESDAY INTO WEDNESDAY MORNING. THIS TIME THE NAM HAS MORE THAN THE GFS. THERE IS RAINFALL PROGGED OVER MUCH OF THE CWA LATE DAY WEDNESDAY...BUT LESS THAN TUESDAY'S AMOUNTS. FOR POPS ...WILL LEAVE THE 60%S IN FOR MOST AREAS LATE DAY TUESDAY. WILL GO WITH "CHANCE"S FOR LATE DAY WEDNESDAY. FOR TEMPERATURES...TUESDAY'S HIGHS ARE 1-2 C COOLER THAN TODAY'S EXPECTED HIGHS. WEDNESDAY'S HIGHS ARE 0-1.5 C WARMER THAN TUESDAY'S. FOR THE LATER DAYS... THURSDAY THROUGH SUNDAY...MODELS HAVE THE UPPER RIDGE CENTER OVER TEXAS ON THURSDAY...THEN THEY MOVE IT INTO NORTHERN MISSOURI FROM FRIDAY NIGHT INTO SUNDAY. THE FLOW ALOFT STAYS SOUTHWESTERLY OVER THE CWA THROUGH THE FOUR DAYS. THE MODELS KEEP A SUBTROPICAL MOISTURE FETCH GOING ORIGINATING FROM BOTH THE MOUNTAINS OF MEXICO AND THE GULF OF MEXICO THROUGH THE PERIOD...WITH THURSDAY LOOKING TO BE DRIEST OF THE FOUR DAYS. WILL GO WITH PERSISTENCE. MODELS KEEP SHOWING THE TEMPERATURES TO GET TO OR A BIT ABOVE SEASONAL NORMALS ...BUT I'M NOT SURE THIS WILL HAPPEN. && .AVIATION...SCT TSTMS WILL BE POSSIBLE FM 20Z THRU 00Z WITH BRIEF MVFR CONDITIONS POSSIBLE DUE TO POSSIBLE HEAVY RAINFALL AS STORMS WILL BE SLOWER MOVING. POTENTIAL FOR SVR STORMS LOOKS LOW HOWEVER GUSTY OUTFLOW FM STORMS COULD PRODUCE GUSTS TO 40 MPH. OVERNIGHT A WEAK FNT MAY BACKDOOR INTO THE AIRPORT AFTER MIDNIGHT WITH SOME STRATUS POSSIBLE BY SUNRISE ON TUE. && .HYDROLOGY...SOME THUNDERSTORMS THIS AFTERNOON AND EVENING WILL PRODUCE HEAVY RAIN AND GUSTY WINDS. THE STORMS WILL BE SLOWER MOVING TODAY SO HEAVY RAIN UP TO AN INCH OR TWO IN LESS THAN AN HOUR MAY OCCUR IN A FEW SPOTS MAINLY OVER THE PLAINS. FOR THE BURN AREAS RAINFALL AMOUNTS FROM ONE HALF INCH UP TO AN INCH COULD OCCUR. SNOWMELT WILL REMAIN HIGH IN STREAMS DRAINING THE HIGHEST ELEVATIONS WITH REMAINING SNOWPACK...AND AREAS THAT GET SIGNIFICANT RAIN WILL SEE RISES ON ALREADY SWOLLEN STREAMS. HIGH RELEASES ALSO CONTINUE FROM RESERVOIRS IN GRAND AND SUMMIT COUNTIES. THIS WILL KEEP RIVERS IN THESE AREAS AT BANKFULL. DILLON RESERVOIR IS NEARLY FULL...THERE WOULD BE HIGHER RELEASES INTO THE BLUE RIVER IF IT DOES FILL. CURRENT FORECASTS ARE FOR THE SNOWMELT TO DECREASE BEFORE THAT TIME BUT IF THERE WERE HEAVY RAINFALL ACROSS THAT BASIN THE PICTURE WOULD CHANGE. FLOOD ADVISORIES... HEADWATERS OF THE COLORADO RIVER AND ST LOUIS CREEK IN EASTERN GRAND COUNTY THROUGH MONDAY EVENING. BIG THOMPSON RIVER THROUGH ESTES PARK IN LARIMER COUNTY THROUGH MONDAY EVENING BLUE RIVER IN SUMMIT COUNTY THROUGH MONDAY AFTERNOON NORTH PLATTE AND MICHIGAN RIVERS IN JACKSON COUNTY THROUGH TUESDAY MORNING && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RPK/RJK
Hazardous weather outlook, Jul 11, 10:47 AM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1047 AM MDT MON JUL 11 2011 COZ030>051-121200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA. THE STORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. SOME OF THE STORMS MAY PRODUCE RAINFALL AMOUNTS UP TO AN INCH OVER THE MOUNTAINS AND ALONG THE FOOTHILLS WITH UP TO TWO INCHES ACROSS THE PLAINS. A FEW STORMS OVER THE FAR NORTHEAST CORNER COULD BECOME SEVERE WITH HAIL UP TO ONE INCH AND WIND GUSTS TO 60 MPH. SOME STORMS COULD LINGER PAST MIDNIGHT...MAINLY ACROSS THE PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON TUESDAY ACROSS THE OUTLOOK AREA...STARTING IN THE MOUNTAINS AND FOOTHILLS IN THE AFTERNOON AND SPREADING EASTWARD THEREAFTER...MOVING ACROSS THE FAR EASTERN PLAINS THROUGH THE EVENING AND PERHAPS CONTINUING WELL AFTER MIDNIGHT THERE. AS HAS BEEN THE CASE THE LAST SEVERAL DAYS...HEAVY RAINFALL WILL BE THE MAIN THREAT FROM THE THUNDERSTORMS. THE FLOW ALOFT WILL BE SOMEWHAT LIGHTER ON TUESDAY THAN IN RECENT DAYS... HEIGHTENING THE THREAT OF FLASH FLOODING FROM THE THUNDERSTORMS ...ESPECIALLY IN THE URBAN CORRIDOR...FOOTHILLS AND THE BURN AREAS IN THE FOOTHILLS. ALTHOUGH THUNDERSTORM ACTIVITY WILL STILL OCCUR IN THE AFTERNOONS AND EVENINGS AFTER TUESDAY...COVERAGE WILL NOT BE AS WIDESPREAD. AT THIS TIME IT APPEARS THAT THURSDAY MAY BE THE DRIEST DAY OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT RAINFALL REPORTS WILL BE APPRECIATED. D-L/ET
In the hours before
Special weather statement, Jul 11, 2:38 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
238 PM MDT MON JUL 11 2011
COZ036-040-041-112115-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
238 PM MDT MON JUL 11 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
WEST CENTRAL ELBERT COUNTY
EASTERN DOUGLAS COUNTY
AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF THUNDERSTORMS CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND
WIND GUSTS TO AROUND 45 MPH. THE STRONGEST STORM WAS LOCATED NEAR
CASTLE ROCK...OR 24 MILES SOUTH OF DENVER...MOVING NORTHEAST AT 10
MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO CASTLE
PINES...THE PINERY...SEDALIA...PONDEROSA PARK...PERRY PARK...
PARKER...LARKSPUR...GREENLAND...FRANKTOWN...ELIZABETH...CASTLE ROCK
AND BEVERLY HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY ALSO OCCUR WITH THESE STORMS...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3917 10502 3945 10501 3956 10467 3933 10454
3912 10468
TIME...MOT...LOC 2037Z 236DEG 10KT 3939 10486
BAKERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:38 PM MDT | Special Weather Statement | BOU | Douglas | 37 min |
| Jul 11, 2:46 PM MDT | Areal Flood Advisory | BOU | Douglas | 50 min |
| Jul 11, 3:05 PM MDT | Special Weather Statement | BOU | Boulder | 55 min |
| Jul 11, 4:15 PM MDT | Areal Flood Advisory | BOU | Boulder, Larimer | 60 min |
| Jul 11, 5:30 PM MDT | Special Weather Statement | BOU | Adams | 45 min |
| Jul 11, 5:49 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 22 min |
| Jul 11, 5:51 PM MDT | Areal Flood Advisory | BOU | Larimer | 72 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.